Drug-induced parkinsonism

Introduction
Article section 1 of 16.  Next

By Joseph H Friedman MD

Drug-induced parkinsonism is also known as or subsumes Neuroleptic-induced parkinsonism, Secondary parkinsonism, and Symptomatic parkinsonism. -ed.

Despite the development of atypical antipsychotic drugs, parkinsonism is still a common problem among patients treated with these drugs as well as with antiemetics. Because drug-induced parkinsonism frequently produces disability in the elderly, it has replaced tardive dyskinesia as the most significant neurologic complication of antipsychotic drugs in the elderly. Despite the United State Food and Drug Administration’s concern about increased mortality with these drugs, carried in a “black box warning,” these drugs are widely used in the elderly, particularly in nursing homes. In this clinical article, Dr. Friedman of Brown University discusses phenomenology, pathophysiology, diagnosis, and treatment.

Key points

  • All neuroleptics, including the atypicals excepting quetiapine and clozapine, may produce parkinsonism.
  • Although drugs cause parkinsonism in a dose-related manner, there is an enormous variation in individual susceptibility.
  • Drug-induced parkinsonism is less likely to produce tremor than idiopathic Parkinson disease, and it is more likely to be symmetric, but the 2 syndromes cannot be distinguished in any individual therapy.
  • Drug-induced parkinsonism often persists for weeks to months after the offending drug is stopped.
  • The availability of the DAT SPECT scan will make it much easier to distinguish drug-induced parkinsonism from drug-exacerbated Parkinson disease.
  • Patients with Parkinson disease and dementia with Lewy bodies are particularly sensitive to the motor side effects of neuroleptic drugs.